To the Editor: In discussing the use of thalidomide for treating multiple myeloma, Rajkumar et al
1mentioned that the drug can cause peripheral neuropathy. According to the System for Thalidomide Education and Prescribing Safety program,
2“If symptoms [of nerve damage] develop, THALIDOMID should be stopped immediately to limit further damage.” It is unclear in their article whether Rajkumar et al follow this recommendation. Also, it would be important to learn how many patients have developed neuropathy and whether sural nerve action potentials are tested to monitor these patients, as discussed in an earlier publication by these authors.
3Sural nerve action potentials can also be used to detect subclinical neuropathy.
- Current therapy for multiple myeloma.Mayo Clin Proc. 2002; 77: 813-822
- THALIDOMID (thalidomide). Balancing the benefits and risks. Peripheral Neuropathy.Celgene. 1999; (CGD57 Monograph 11. QXD 18-20.)
- A review of angiogenesis and anti-angiogenic therapy with thalidomide in multiple myeloma.Cancer Treat Rev. 2000; 26: 351-362
- Guideline for the clinical use and dispensing of thalidomide.Postgrad Med J. 1994; 70: 901-904
© 2002 Mayo Foundation for Medical Education and Research. Published by Elsevier Inc. All rights reserved.